Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2013 Jul;27(7):531-43. doi: 10.1007/s40263-013-0084-8.

Overdose of drugs for attention-deficit hyperactivity disorder: clinical presentation, mechanisms of toxicity, and management.

Author information

  • 1Central Ohio Poison Center, Columbus, OH, USA. haspiller5@gmail.com

Abstract

The prevalence of attention-deficit hyperactivity disorder (ADHD) in the USA is estimated at approximately 4-9% in children and 4% in adults. It is estimated that prescriptions for ADHD medications are written for more than 2.7 million children per year. In 2010, US poison centers reported 17,000 human exposures to ADHD medications, with 80% occurring in children <19 years old and 20% in adults. The drugs used for the treatment of ADHD are diverse but can be roughly separated into two groups: the stimulants such as amphetamine, methylphenidate, and modafinil; and the non-stimulants such as atomoxetine, guanfacine, and clonidine. This review focuses on mechanisms of toxicity after overdose with ADHD medications, clinical effects from overdose, and management. Amphetamine, dextroamphetamine, and methylphenidate act as substrates for the cellular monoamine transporter, especially the dopamine transporter (DAT) and less so the norepinephrine (NET) and serotonin transporter. The mechanism of toxicity is primarily related to excessive extracellular dopamine, norepinephrine, and serotonin. The primary clinical syndrome involves prominent neurological and cardiovascular effects, but secondary complications can involve renal, muscle, pulmonary, and gastrointestinal (GI) effects. In overdose, the patient may present with mydriasis, tremor, agitation, hyperreflexia, combative behavior, confusion, hallucinations, delirium, anxiety, paranoia, movement disorders, and seizures. The management of amphetamine, dextroamphetamine, and methylphenidate overdose is largely supportive, with a focus on interruption of the sympathomimetic syndrome with judicious use of benzodiazepines. In cases where agitation, delirium, and movement disorders are unresponsive to benzodiazepines, second-line therapies include antipsychotics such as ziprasidone or haloperidol, central alpha-adrenoreceptor agonists such as dexmedetomidine, or propofol. Modafinil is not US FDA approved for treatment of ADHD; however, it has been shown to improve ADHD signs and symptoms and has been used as an off-label pharmaceutical for this diagnosis in both adults and children. The mechanism of action of modafinil is complex and not fully understood. It is known to cause an increase in extracellular concentrations of dopamine, norepinephrine, and serotonin in the neocortex. Overdose with modafinil is generally of moderate severity, with reported ingestions of doses up to 8 g. The most common neurological effects include increased anxiety, agitation, headache, dizziness, insomnia, tremors, and dystonia. The management of modafinil overdose is largely supportive, with a focus on sedation, and control of dyskinesias and blood pressure. Atomoxetine is a selective presynaptic norepinephrine transporter inhibitor. The clinical presentation after overdose with atomoxetine has generally been mild. The primary effects have been drowsiness, agitation, hyperactivity, GI upset, tremor, hyperreflexia, tachycardia hypertension, and seizure. The management of atomoxetine overdose is largely supportive, with a focus on sedation, and control of dyskinesias and seizures. Clonidine is a synthetic imidazole derivative with both central and peripheral alpha-adrenergic agonist actions. The primary clinical syndrome involves prominent neurological and cardiovascular effects, with the most commonly reported features of depressed sensorium, bradycardia, and hypotension. While clonidine is an anti-hypertensive medication, a paradoxical hypertension may occur early with overdose. The clinical syndrome after overdose of guanfacine may be mixed depending on central or peripheral alpha-adrenoreceptor effects. Initial clinical effects may be drowsiness, lethargy, dry mouth, and diaphoresis. Cardiovascular effects may depend on time post-ingestion and may present as hypotension or hypertension. The management of guanfacine overdose is largely supportive, with a focus on support of blood pressure. Overdose with ADHD medications can produce major morbidity, with many cases requiring intensive care medicine and prolonged hospital stays. However, fatalities are rare with appropriate care.

PMID:
23757186
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk